Partial differential equations
A generalised comparison principle for the Monge–Ampère equation and the pressure in 2D fluid flows
Comptes Rendus. Mathématique, Volume 356 (2018) no. 2, pp. 198-206.

We extend the generalised comparison principle for the Monge–Ampère equation due to Rauch & Taylor (1977) [15] to nonconvex domains. From the generalised comparison principle, we deduce bounds (from above and below) on solutions to the Monge–Ampère equation with sign-changing right-hand side. As a consequence, if the right-hand side is nonpositive (and does not vanish almost everywhere), then the equation equipped with a constant boundary condition has no solutions. In particular, due to a connection between the two-dimensional Navier–Stokes equations and the Monge–Ampère equation, the pressure p in 2D Navier–Stokes equations on a bounded domain cannot satisfy Δp0 in Ω unless Δp0 (at any fixed time). As a result, at any time t>0 there exists zΩ such that Δp(z,t)=0.

Nous étendons aux domaines non convexes le principe de comparaison généralisé pour l'équation de Monge–Ampère, dû à Rauch et Taylor. Nous en déduisons des bornes (supérieure et inférieure) pour les solutions de l'équation de Monge–Ampère avec second membre changeant de signe. En conséquence, si le second membre est négatif ou nul (et ne s'annule pas presque partout), alors l'équation avec condition au bord constante n'a pas de solution. En particulier, en raison d'une relation entre les équations de Navier–Stokes en dimension 2 et l'équation de Monge–Ampère, la pression p dans les équations de Navier–Stokes de dimension 2 sur un domaine borné Ω satisfait Δp0 dans Ω, à moins que Δp0 (à tout temps donné). Il en résulte qu'à tout temps t>0, il existe zΩ tel que Δp(z,t)=0.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2017.11.020
Ożański, Wojciech S. 1

1 Mathematics Institute, Zeeman Building, University of Warwick, Gibbet Hill Road, Coventry, CV4 7AL, United Kingdom
@article{CRMATH_2018__356_2_198_0,
     author = {O\.za\'nski, Wojciech S.},
     title = {A generalised comparison principle for the {Monge{\textendash}Amp\`ere} equation and the pressure in {2D} fluid flows},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {198--206},
     publisher = {Elsevier},
     volume = {356},
     number = {2},
     year = {2018},
     doi = {10.1016/j.crma.2017.11.020},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2017.11.020/}
}
TY  - JOUR
AU  - Ożański, Wojciech S.
TI  - A generalised comparison principle for the Monge–Ampère equation and the pressure in 2D fluid flows
JO  - Comptes Rendus. Mathématique
PY  - 2018
SP  - 198
EP  - 206
VL  - 356
IS  - 2
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2017.11.020/
DO  - 10.1016/j.crma.2017.11.020
LA  - en
ID  - CRMATH_2018__356_2_198_0
ER  - 
%0 Journal Article
%A Ożański, Wojciech S.
%T A generalised comparison principle for the Monge–Ampère equation and the pressure in 2D fluid flows
%J Comptes Rendus. Mathématique
%D 2018
%P 198-206
%V 356
%N 2
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2017.11.020/
%R 10.1016/j.crma.2017.11.020
%G en
%F CRMATH_2018__356_2_198_0
Ożański, Wojciech S. A generalised comparison principle for the Monge–Ampère equation and the pressure in 2D fluid flows. Comptes Rendus. Mathématique, Volume 356 (2018) no. 2, pp. 198-206. doi : 10.1016/j.crma.2017.11.020. http://www.numdam.org/articles/10.1016/j.crma.2017.11.020/

[1] Alexandrov, A.D. Majorization of solutions of second-order linear equations, Amer. Math. Soc. Transl., Volume 2 (1968) no. 68, pp. 120-143

[2] Alexandrov, A.D. Dirichlet's problem for the equation Det||zij||=φ(z1,,zn,z,x1,,xn). I, Vestn. Leningr. Univ., Mat. Meh. Astron., Volume 13 (1958) no. 1, pp. 5-24

[3] Bakelman, I. Generalized solutions of Monge–Ampère equations, Dokl. Akad. Nauk SSSR (N.S.), Volume 114 (1957), pp. 1143-1145

[4] Caffarelli, L.A. Interior a priori estimates for solutions of fully nonlinear equations, Ann. of Math. (2), Volume 130 (1989) no. 1, pp. 189-213

[5] Caffarelli, L.A. Interior W2,p estimates for solutions of the Monge–Ampère equation, Ann. of Math. (2), Volume 131 (1990) no. 1, pp. 135-150

[6] Courant, R.; Hilbert, D. Methods of Mathematical Physics, vol. 2, Wiley-VCH, 1962

[7] Gilbarg, D.; Trudinger, N.S. Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer, 2001

[8] Gutiérrez, C.E. The Monge–Ampère Equation, Progress in Nonlinear Differential Equations and Their Applications, vol. 44, Birkhäuser, 2016

[9] Horn, R.A.; Johnson, C.R. Matrix Analysis, Cambridge University Press, 2013

[10] Larchevêque, M. Équation de Monge–Ampère et écoulements incompressibles bidimensionnels, C. R. Acad. Sci. Paris, Ser. II, Volume 311 (1990) no. 1, pp. 33-36

[11] Larchevêque, M. Pressure field, vorticity field, and coherent structures in two-dimensional incompressible turbulent flows, Theor. Comput. Fluid Dyn., Volume 5 (1993), pp. 215-222

[12] Lions, J.-L.; Prodi, G. Un théorème d'existence et unicité dans les équations de Navier–Stokes en dimension 2, C. R. hebd. Séances Acad. Sci. Paris, Volume 248 (1959), pp. 3519-3521

[13] Pogorelov, A.V. Monge–Ampère Equations of Elliptic Type, P. Noordhoff, Ltd., Groningen, The Netherlands, 1964

[14] Rabinowitz, P.H. A note on topological degree for potential operators, J. Math. Anal. Appl., Volume 51 (1975) no. 2, pp. 483-492

[15] Rauch, J.; Taylor, B.A. The Dirichlet problem for the multidimensional Monge–Ampère equation, Rocky Mt. J. Math., Volume 7 (1977) no. 2, pp. 345-364

[16] Robinson, J.C. Infinite-Dimensional Dynamical Systems. An Introduction to Dissipative Parabolic PDEs and the Theory of Global Attractors, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, UK, 2001

[17] Robinson, J.C. Attractors and finite-dimensional behaviour in the 2D Navier–Stokes equations, ISRN Math. Anal. (2013)

[18] Roulstone, I.; Banos, B.; Gibbon, J.D.; Roubtsov, V.N. A geometric interpretation of coherent structures in Navier–Stokes flows, Proc. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., Volume 465 (2009) no. 2107, pp. 2015-2021

[19] Temam, R. Navier–Stokes Equations, Theory and Numerical Analysis, AMS Chelsea Publishing, Providence, RI, 2001 (Reprint of the 1984 edition)

Cited by Sources: